MAUDE Adverse Event Report: PFIZER CONSUMER HEALTH CARE THERMACARE NECK, SHOULDER & WRIST; DISPOSABLE PACK, HOT

PFIZER CONSUMER HEALTH CARE THERMACARE NECK, SHOULDER & WRIST; DISPOSABLE PACK, HOT
Lot Number X25940
Medical Device Problem Codes Insufficient Heating (1287); Leak/Splash (1354); Use of Device Problem (1670)
Health Effect - Clinical Code Chemical Exposure (2570)
Date of Event 06/07/2019
Type of Reportable Event Malfunction
Event or Problem Description
Event verbatim [preferred term] looked inside the granules or whatever it's called that are in the heatwraps were all over the box [device leakage], she used the neck wraps for her back [device use issue].Case narrative: this is a spontaneous report from a contactable consumer reported for herself.A (b)(6) years-old female patient started to receive thermacare heatwrap (thermacare neck, shoulder & wrist), device lot number x25940, expiration date aug2021, udi number (b)(4), from an unspecified date and ongoing at peel off the paper and stuck it on her back for back pain.Medical history was none.There were no concomitant medications.The patient said she just used her thermacare heatwraps, advance neck pain therapy, and it's not expired and she had the box.When she opened the box and looked inside the granules or whatever it's called that are in the heatwraps were all over the box.She put on one and it didn't work, it didn't heat up on (b)(6) 2019.On (b)(6) 2019, she was using the products for her back, which was killing her.She had one other one heatwrap that was not opened.She had never had this problem before and she had used them all the time.She later clarified that she had used the thermacare heatwraps, advance neck pain therapy.She stated that there were 3 wraps in the box.She had 2 left in the box and had already used 1 and threw the box away.The last one was in the cupboard and when she decided to use it the box was already open, but the silver packing was sealed.She noticed someone, maybe her husband, may have used 1 of the 3 wraps already.The advance neck pain therapy was a red box.Device was available for evaluation.The action taken in response to the events for thermacare heatwrap was dose not changed.The outcome of the event she used the neck wraps for her back was not resolved and the outcome of the other event was unknown.Additional information has been requested and will be provided as it becomes available.Company clinical evaluation comment: the patient reported that looked inside the granules or whatever it's called that are in the heatwraps were all over the box.This is a single potential device malfunction which has a theoretical risk to cause skin burn.Event she used the neck wraps for her back is non-serious.The events are medically assessed as associated with the use of the device.The case will be reassessed if relevant additional medical information becomes available.Comment: the patient reported that looked inside the granules or whatever it's called that are in the heatwraps were all over the box.This is a single potential device malfunction which has a theoretical risk to cause skin burn.Event she used the neck wraps for her back is non-serious.The events are medically assessed as associated with the use of the device.The case will be reassessed if relevant additional medical information becomes available.
 
Additional Manufacturer Narrative
Subclass: cells damaged/leaking.Sample status: forthcoming.The thermal data was reviewed and there were no thermal results outside the required specifications per spec-#, effective date: 17may2018.Preliminary confirmation status: not confirmed.Additional approval required: no.Severity rank: s3.
 
Event or Problem Description
Event verbatim [preferred term] she used the neck wraps for her back [device use issue] , looked inside the granules or whatever it's called that are in the heatwraps were all over the box [device leakage] ,.Case narrative:this is a spontaneous report from a contactable consumer reported for herself.A 61-years-old female patient started to receive thermacare heatwrap (thermacare neck, shoulder & wrist), device lot number x25940, expiration date aug2021, udi number (b)(4).From an unspecified date and ongoing at peel off the paper and stuck it on her back for back pain and pain.Medical history was none.There were no concomitant medications.The patient said she just used her thermacare heatwraps, advance neck pain therapy, and it's not expired and she had the box.When she opened the box and looked inside the granules or whatever it's called that are in the heatwraps were all over the box.She put on one and it didn't work, it didn't heat up on 07jun2019.On 07jun2019, she was using the products for her back, which was killing her.She had one other one heatwrap that was not opened.She had never had this problem before and she had used them all the time.She later clarified that she had used the thermacare heatwraps, advance neck pain therapy.She stated that there were 3 wraps in the box.She had 2 left in the box and had already used 1 and threw the box away.The last one was in the cupboard and when she decided to use it the box was already open, but the silver packing was sealed.She noticed someone, maybe her husband, may have used 1 of the 3 wraps already.The advance neck pain therapy was a red box.Device was available for evaluation, sample box was opened.She did have another box of the thermacare heatwraps (thermacare knee & elbow) and it actually had expired and she stuck it on her lower back.These are smaller, the ones for the knees and hands.It was in the same color box like the advance neck pain therapy, a red box.The patient further stated that back was hurting used patches which did not work, solidified and did not heat up.Used different mfg product, which did work.The action taken in response to the events for thermacare heatwrap was dose not changed.The patient was not admitted to hospital and did not receive any treatment for event she used the neck wraps for her back.The outcome of the event she used the neck wraps for her back was resolved and the outcome of the other event was unknown.The product quality complaint group provided following information: subclass: cells damaged/leaking.Sample status: forthcoming.The thermal data was reviewed and there were no thermal results outside the required specifications per spec-#, effective date: 17may2018.Preliminary confirmation status: not confirmed.Additional approval required: no.Severity rank: s3.Follow-up (13jun2019): new information reported from product quality complaint includes: past drug history of the thermacare heatwraps, investigation subclass thermal results within specifications, preliminary confirmation and sample status.Follow-up (10jun2019): new information reported from product quality complaint includes: severity ranking.Follow-up (24jul2019): new information reported from a contactable consumer included: additional indication of the suspect product, reaction data (including event details, deny of hospitalization and treatment for event she used the neck wraps for her back, outcome of event she used the neck wraps for her back updated to resolved).Follow-up attempts are completed.No further information is expected.Company clinical evaluation comment: the patient reported that looked inside the granules or whatever it's called that are in the heatwraps were all over the box.This is a single potential device malfunction which has a theoretical risk to cause skin burn.Event she used the neck wraps for her back is non-serious.The events are medically assessed as associated with the use of the device.The company is conducting a further review on this investigation, and additional follow-up will be reported when the evaluation is completed., comment: the patient reported that looked inside the granules or whatever it's called that are in the heatwraps were all over the box.This is a single potential device malfunction which has a theoretical risk to cause skin burn.Event she used the neck wraps for her back is non-serious.The events are medically assessed as associated with the use of the device.The company is conducting a further review on this investigation, and additional follow-up will be reported when the evaluation is completed.
 
Event or Problem Description
Event verbatim [preferred term] looked inside the granules or whatever it's called that are in the heatwraps were all over the box [device leakage] , she used the neck wraps for her back [device use issue] ,.Case narrative:this is a spontaneous report from a contactable consumer reported for herself.A 61-years-old female patient started to receive thermacare heatwrap (thermacare neck, shoulder & wrist), device lot number x25940, expiration date aug2021, udi number (b)(4), from an unspecified date and ongoing at peel off the paper and stuck it on her back for back pain.Medical history was none.There were no concomitant medications.The patient said she just used her thermacare heatwraps, advance neck pain therapy, and it's not expired and she had the box.When she opened the box and looked inside the granules or whatever it's called that are in the heatwraps were all over the box.She put on one and it didn't work, it didn't heat up on (b)(6) 2019.On (b)(6) 2019, she was using the products for her back, which was killing her.She had one other one heatwrap that was not opened.She had never had this problem before and she had used them all the time.She later clarified that she had used the thermacare heatwraps, advance neck pain therapy.She stated that there were 3 wraps in the box.She had 2 left in the box and had already used 1 and threw the box away.The last one was in the cupboard and when she decided to use it the box was already open, but the silver packing was sealed.She noticed someone, maybe her husband, may have used 1 of the 3 wraps already.The advance neck pain therapy was a red box.Device was available for evaluation, sample box was opened.She did have another box of the thermacare heatwraps (thermacare knee & elbow) and it actually had expired and she stuck it on her lower back.These are smaller, the ones for the knees and hands.It was in the same color box like the advance neck pain therapy, a red box.The action taken in response to the events for thermacare heatwrap was dose not changed.The outcome of the event she used the neck wraps for her back was not resolved and the outcome of the other event was unknown.The product quality complaint group provided following information: subclass: cells damaged/leaking.Sample status: forthcoming.The thermal data was reviewed and there were no thermal results outside the required specifications per spec-#, effective date: 17may2018.Preliminary confirmation status: not confirmed.Additional approval required: no.Severity rank: s3.Additional information has been requested and will be provided as it becomes available.Follow-up (13jun2019): new information reported from product quality complaint includes: past drug history of the thermacare heatwraps, investigation subclass thermal results within specifications, preliminary confirmation and sample status.Follow-up (10jun2019): new information reported from product quality complaint includes: severity ranking.Company clinical evaluation comment the patient reported that looked inside the granules or whatever it's called that are in the heatwraps were all over the box.This is a single potential device malfunction which has a theoretical risk to cause skin burn.Event she used the neck wraps for her back is non-serious.The events are medically assessed as associated with the use of the device.The company is conducting a further review on this investigation, and additional follow-up will be reported when the evaluation is completed., comment: the patient reported that looked inside the granules or whatever it's called that are in the heatwraps were all over the box.This is a single potential device malfunction which has a theoretical risk to cause skin burn.Event she used the neck wraps for her back is non-serious.The events are medically assessed as associated with the use of the device.The company is conducting a further review on this investigation, and additional follow-up will be reported when the evaluation is completed.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Event verbatim [preferred term] looked inside the granules or whatever it's called that are in the heatwraps were all over the box [device leakage] , she used the neck wraps for her back [device use issue] ,.Case narrative:this is a spontaneous report from a contactable consumer reported for herself.A 61-years-old female patient started to receive thermacare heatwrap (thermacare neck, shoulder & wrist), device lot number x25940, expiration date aug2021, udi number (b)(4), from an unspecified date and ongoing at peel off the paper and stuck it on her back for back pain.Medical history was none.There were no concomitant medications.The patient said she just used her thermacare heatwraps, advance neck pain therapy, and it's not expired and she had the box.When she opened the box and looked inside the granules or whatever it's called that are in the heatwraps were all over the box.She put on one and it didn't work, it didn't heat up on (b)(6) 2019.On (b)(6) 2019, she was using the products for her back, which was killing her.She had one other one heatwrap that was not opened.She had never had this problem before and she had used them all the time.She later clarified that she had used the thermacare heatwraps, advance neck pain therapy.She stated that there were 3 wraps in the box.She had 2 left in the box and had already used 1 and threw the box away.The last one was in the cupboard and when she decided to use it the box was already open, but the silver packing was sealed.She noticed someone, maybe her husband, may have used 1 of the 3 wraps already.The advance neck pain therapy was a red box.Device was available for evaluation, sample box was opened.She did have another box of the thermacare heatwraps and it actually had expired and she stuck it on her lower back.These are smaller, the ones for the knees and hands.It was in the same color box like the advance neck pain therapy, a red box.The action taken in response to the events for thermacare heatwrap was dose not changed.The outcome of the event she used the neck wraps for her back was not resolved and the outcome of the other event was unknown.The product quality complaint group provided following information: subclass: cells damaged/leaking.Sample status: forthcoming.The thermal data was reviewed and there were no thermal results outside the required specifications per spec-#, effective date: (b)(6) 2018.Preliminary confirmation status: not confirmed.Additional approval required: no.Additional information has been requested and will be provided as it becomes available.Follow-up (13jun2019): new information reported from product quality complaint includes: past drug history of the thermacare heatwraps, investigation subclass thermal results within specifications, preliminary confirmation and sample status.Company clinical evaluation comment the patient reported that looked inside the granules or whatever it's called that are in the heatwraps were all over the box.This is a single potential device malfunction which has a theoretical risk to cause skin burn.Event she used the neck wraps for her back is non-serious.The events are medically assessed as associated with the use of the device.The company is conducting a further review on this investigation, and additional follow-up will be reported when the evaluation is completed., comment: the patient reported that looked inside the granules or whatever it's called that are in the heatwraps were all over the box.This is a single potential device malfunction which has a theoretical risk to cause skin burn.Event she used the neck wraps for her back is non-serious.The events are medically assessed as associated with the use of the device.The company is conducting a further review on this investigation, and additional follow-up will be reported when the evaluation is completed.
 
Additional Manufacturer Narrative
Subclass: cells damaged/leaking.Sample status: forthcoming.The thermal data was reviewed and there were no thermal results outside the required specifications per spec-#, effective date: (b)(6) 2018.Preliminary confirmation status: not confirmed.Additional approval required: no.
 
Additional Manufacturer Narrative
Subclass: cells damaged/leaking.Sample status: forthcoming.The thermal data was reviewed and there were no thermal results outside the required specifications per spec-#, effective date: 17may2018.Preliminary confirmation status: not confirmed.Additional approval required: no.Severity rank: s3.Reasonably suggest device malfunction: yes.
 
Event or Problem Description
Event verbatim [preferred term] she used the neck wraps for her back [device use issue] , looked inside the granules or whatever it's called that are in the heatwraps were all over the box [device leakage], case narrative:this is a spontaneous report from a contactable consumer reported for herself.A 61-years-old female patient started to receive thermacare heatwrap (thermacare neck, shoulder & wrist), device lot number x25940, expiration date aug2021, udi number (b)(4), from an unspecified date and ongoing at peel off the paper and stuck it on her back for back pain and pain.Medical history was none.There were no concomitant medications.The patient said she just used her thermacare heatwraps, advance neck pain therapy, and it's not expired and she had the box.When she opened the box and looked inside the granules or whatever it's called that are in the heatwraps were all over the box.She put on one and it didn't work, it didn't heat up on (b)(6) 2019.On (b)(6) 2019, she was using the products for her back, which was killing her.She had one other one heatwrap that was not opened.She had never had this problem before and she had used them all the time.She later clarified that she had used the thermacare heatwraps, advance neck pain therapy.She stated that there were 3 wraps in the box.She had 2 left in the box and had already used 1 and threw the box away.The last one was in the cupboard and when she decided to use it the box was already open, but the silver packing was sealed.She noticed someone, maybe her husband, may have used 1 of the 3 wraps already.The advance neck pain therapy was a red box.Device was available for evaluation, sample box was opened.The patient further stated that back was hurting used patches which did not work, solidified and did not heat up.Used different mfg product, which did work.The action taken in response to the events for thermacare heatwrap was dose not changed.The patient was not admitted to hospital and did not receive any treatment for event she used the neck wraps for her back.The outcome of the event she used the neck wraps for her back was resolved and the outcome of the other event was unknown.The product quality complaint group provided following information: subclass: cells damaged/leaking.Sample status: forthcoming.The thermal data was reviewed and there were no thermal results outside the required specifications per spec-#, effective date: 17may2018.Preliminary confirmation status: not confirmed.Additional approval required: no.Severity rank: s3.Reasonably suggest device malfunction: yes follow-up (13jun2019): new information reported from product quality complaint includes: past drug history of the thermacare heatwraps, investigation subclass thermal results within specifications, preliminary confirmation and sample status.Follow-up (10jun2019): new information reported from product quality complaint includes: severity ranking.Follow-up (24jul2019): new information reported from a contactable consumer included: additional indication of the suspect product, reaction data (including event details, deny of hospitalization and treatment for event she used the neck wraps for her back, outcome of event she used the neck wraps for her back updated to resolved).Follow-up attempts are completed.No further information is expected.Follow up (21aug2019): new information reported from product quality complaint includes: reasonably suggest device malfunction: yes., comment: the patient reported that looked inside the granules or whatever it's called that are in the heatwraps were all over the box.This is a single potential device malfunction which has a theoretical risk to cause skin burn.Event she used the neck wraps for her back is non-serious.The events are medically assessed as associated with the use of the device.The company is conducting a further review on this investigation, and additional follow-up will be reported when the evaluation is completed.
 
Additional Manufacturer Narrative
Summary of investigation: batch x25940 is the only batch within the scope of this investigation.Thermacare batches are produced as individual lots.The dhr, reserve samples, and trending were evaluated.No quality issues were identified.Conclusion: the root cause category is non assignable (complaint not confirmed as a quality defect).The return sample evaluation did not show any obvious defects to the returned wraps.As a result, this complaint can not be confirmed as manufacturing quality defect.Our manufacturing operations employ quality control procedures which include in process testing, thermal testing and visual inspection, to ensure the quality of the product being packaged.No quality issues were identified upon this review of the batch device history record, in process attributes and variable quality checks or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.Lot trend assmt.& rationale: an evaluation of the complaint history confirms that this is the first complaint for the sub class heat cells damaged/leaking received at the albany site requiring an evaluation for this batch.Complaint was evaluated to identify any potential trend.On the basis of this evaluation, a trend does not exist for this batch.Exped trend assmt.& rationale: an evaluation was made by searching for possible trends for this subclass.The following complaint intake, triage and investigation (citi) search was performed.Exped trend actions taken: based on this citi search, there is not a trend identified for the subclass of the cells damaged/ leaking and heat cells damaged/leaking for nsw 8hr products.Site sample status: received at the site on 17jun2019.Return sample evaluation: two nsw8 wraps - one wrap shows evidence of wear.Cell packs are not leaking or damaged.Cell packs are hard; evidence of brine dosing.Opened sealed pouch to inspect wrap inside, no obvious defects to wrap.Cell packs are hard; evidence of brine dosing and that the pouch seal leaked allowing the wrap to activate and expire in the pouch.Two nsw8 pouches- one pouch is opened by consumer, one pouch is sealed, both pouches have an incomplete seal in one corner.(l) x25940 n 09/28 exp 2021-08 04:40 one nsw8 carton - carton is open on both ends by consumer.There are black and green spots inside the carton - this is not chemistry.(l) x25940 09/28 exp 2021-08 04:52 this investigation was reopened to add the results of the consumer return sample evaluation as a part of corrective action 5161222 - corrective actions for return sample evaluation form books - nonconformance.
 
Event or Problem Description
Event verbatim [preferred term] looked inside the granules or whatever it's called that are in the heatwraps were all over the box [device leakage], she used the neck wraps for her back [device use issue], , narrative: this is a spontaneous report from a contactable consumer reported for herself.A 61-year-old female patient started to receive thermacare heatwrap (thermacare neck, shoulder & wrist), device lot number x25940, expiration date aug2021, udi number (b)(4).From (b)(6) 2019 and ongoing at peel off the paper and stuck it on her back for back pain and pain.Medical history was none.There were no concomitant medications.The patient previously used thermacare heatwrap (thermacare knee & elbow) and she stuck it on her lower back.The patient said she just used her thermacare heatwraps, advance neck pain therapy, and it's not expired and she had the box.When she opened the box and looked inside the granules or whatever it's called that are in the heatwraps were all over the box.She put on one and it didn't work, it didn't heat up on (b)(6) 2019.On (b)(6) 2019, she was using the products for her back, which was killing her.She had one other one heatwrap that was not opened.She had never had this problem before and she had used them all the time.She later clarified that she had used the thermacare heatwraps, advance neck pain therapy.She stated that there were 3 wraps in the box.She had 2 left in the box and had already used 1 and threw the box away.The last one was in the cupboard and when she decided to use it the box was already open, but the silver packing was sealed.She noticed someone, maybe her husband, may have used 1 of the 3 wraps already.The advance neck pain therapy was a red box.Device was available for evaluation, sample box was opened.The patient further stated that back was hurting used patches which did not work, solidified and did not heat up.Used different mfg product, which did work.The action taken in response to the events for thermacare heatwrap was dose not changed.The patient was not admitted to hospital and did not receive any treatment for event she used the neck wraps for her back.The outcome of the event she used the neck wraps for her back was resolved and the outcome of the other event was unknown.The product quality complaint group provided following information: subclass: cells damaged/leaking.Sample status: forthcoming.The thermal data was reviewed and there were no thermal results outside the required specifications per spec-#, effective date: 17may2018.Preliminary confirmation status: not confirmed.Additional approval required: no.Severity rank: s3.Reasonably suggest device malfunction: yes.Additional information received from product quality complaint group on 15sep2020.Summary of investigation: batch x25940 is the only batch within the scope of this investigation.Thermacare batches are produced as individual lots.The dhr, reserve samples, and trending were evaluated.No quality issues were identified.Conclusion: the root cause category is non assignable (complaint not confirmed as a quality defect).The return sample evaluation did not show any obvious defects to the returned wraps.As a result, this complaint can not be confirmed as manufacturing quality defect.Our manufacturing operations employ quality control procedures which include in process testing, thermal testing and visual inspection, to ensure the quality of the product being packaged.No quality issues were identified upon this review of the batch device history record, in process attributes and variable quality checks or, inspection of retained samples.Retained samples met the product description and the product is within expiration date.The product quality for the batch is not impacted by this complaint.Lot trend assmt.& rationale: an evaluation of the complaint history confirms that this is the first complaint for the sub class heat cells damaged/leaking received at the albany site requiring an evaluation for this batch.Complaint was evaluated to identify any potential trend.On the basis of this evaluation, a trend does not exist for this batch.Exped trend assmt.& rationale: an evaluation was made by searching for possible trends for this subclass.The following complaint intake, triage and investigation (citi) search was performed.Exped trend actions taken: based on this citi search, there is not a trend identified for the subclass of the cells damaged/ leaking and heat cells damaged/leaking for nsw 8hr products.Site sample status: received at the site on 17jun2019.Return sample evaluation: two nsw8 wraps - one wrap shows evidence of wear.Cell packs are not leaking or damaged.Cell packs are hard; evidence of brine dosing.Opened sealed pouch to inspect wrap inside, no obvious defects to wrap.Cell packs are hard; evidence of brine dosing and that the pouch seal leaked allowing the wrap to activate and expire in the pouch.Two nsw8 pouches- one pouch is opened by consumer, one pouch is sealed, both pouches have an incomplete seal in one corner.(l) x25940 n 09/28 exp 2021-08 04:40 one nsw8 carton - carton is open on both ends by consumer.There are black and green spots inside the carton - this is not chemistry.(l) x25940 09/28 exp 2021-08 04:52 this investigation was reopened to add the results of the consumer return sample evaluation as a part of corrective action 5161222 - corrective actions for return sample evaluation form books - nonconformance.Follow-up (13jun2019): new information reported from product quality complaint includes: past drug history of the thermacare heatwraps, investigation subclass thermal results within specifications, preliminary confirmation and sample status.Follow-up (10jun2019): new information reported from product quality complaint includes: severity ranking.Follow-up (24jul2019): new information reported from a contactable consumer included: additional indication of the suspect product, reaction data (including event details, deny of hospitalization and treatment for event she used the neck wraps for her back, outcome of event she used the neck wraps for her back updated to resolved).Follow-up attempts are completed.No further information is expected.Follow up (21aug2019): new information reported from product quality complaint includes: reasonably suggest device malfunction: yes.Follow-up (15sep2020): new information received from a product quality complaint group included: investigation results.

Brand Name
THERMACARE NECK, SHOULDER & WRIST
Common Device Name
DISPOSABLE PACK, HOT
Manufacturer (Section D)
PFIZER CONSUMER HEALTH CARE
1231 wyandotte drive
albany GA 31705
MDR Report Key8704082
Report Number1066015-2019-00190
Device Sequence Number2022315
Product Code IMD
UDI-Device Identifier00305733015025
UDI-Public305733015025
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K953442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/01/2021
Device Lot NumberX25940
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2019
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date06/17/2019
Supplement Report FDA Received Date06/21/2019
06/24/2019
08/13/2019
09/04/2019
09/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Patient Weight68